New Mexico, 2009

Flash Flooding in New Mexico, July 21, 2009

July 21, 2009 · NWS ABQ · 2 events in 2 counties and zones

A back door cold front squeezed through the central mountain passes and canyons into the Rio Grande Valley early in the morning, increasing low level moisture and setting up a surface boundary nearby. Thunderstorms formed south of Albuquerque in the afternoon and moved north across eastern portions of the Duke City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
$600
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A back door cold front squeezed through the central mountain passes and canyons into the Rio Grande Valley early in the morning, increasing low level moisture and setting up a surface boundary nearby. Thunderstorms formed south of Albuquerque in the afternoon and moved north across eastern portions of the Duke City. Three quarters to over two inches of rain fell over the eastern heights and foothills in less than one hours time. This resulted in major street flooding with up to two and a half feet of standing water on streets, stranding vehicles. Other flooding around Abiquiu washed out a county road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 21, 2:00 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 21, 2:00 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT TUE JUL 21 2009

CORRECTED TOP DISCUSSION TO MENTION A POTENTIAL STORM SYSTEM DURING
THE LATTER HALF OF THE WEEKEND

.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
EVENING...THEN SCATTERED TO ISOLATED ACTIVITY LATE TONIGHT AS AN
UPPER LEVEL TROUGH BEARING A STRING OF MESOSCALE CONVECTIVE
VORTICES CROSSES THE FORECAST AREA IN SLOW MOVING NORTHWEST FLOW
ALOFT. MODELS HAVE PICKED UP ON THESE FEATURES AND HPC QPF PROGS
SUGGEST 1 TO 2 INCHES OF NEW RAINFALL IS POSSIBLE IN SOME
LOCATIONS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN BY SUNRISE
WEDNESDAY MORNING. UPSLOPE LOW LEVEL FLOW LOOKS TO BE STRONGEST
ALONG THE EAST SLOPES OF THE SANDIAS AND SANGRE DE
CRISTOS...LEAVING THIS AREA FAVORED FOR THE MOST PERSISTENT AND
HEAVIEST PRECIPITATION DURING THE EVENING. LATE TONIGHT THE FOCUS
FOR HEAVY RAIN WILL SHIFT FARTHER OUT ON THE EASTERN PLAINS...BUT
PARTS OF THE NORTHEAST HIGHLANDS MAY CONTINUE TO EXPERIENCE HEAVY
PRECIPITATION. DUE TO THE SLOW MOVEMENT OF THE UPPER LEVEL TROUGH
CROSSING THE REGION...SOME LOCATIONS ARE LIKELY TO EXPERIENCE
TRAINING SHOWERS AND THUNDERSTORMS. THE POTENTIAL EXISTS FOR
LOCALIZED FLASH FLOODING ANYWHERE ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN...AND ESPECIALLY IN AND JUST EAST OF THE SANGRES.

MODELS INDICATE THE UPPER LEVEL TROUGH WILL TRAVEL SLOWLY OVER
EASTERN NEW MEXICO ON WEDNESDAY...WHILE THE H5 HIGH PRESSURE CENTER
MIGRATES TO UTAH IN ITS WAKE. THIS WILL PUT MUCH OF THE AREA UNDER
NORTHEAST TO SOUTHWEST FLOW ALOFT AND FAVOR LOCATIONS ALONG AND
SOUTH OF I-40...AND ESPECIALLY THE SOUTH CENTRAL MOUNTAINS...FOR THE
MOST PERSISTENT AND POTENTIALLY HEAVY PRECIPITATION. IT WILL ALSO
KEEP TEMPERATURES COOL AREAWIDE WITH HIGHS RANGING FROM NEAR NORMAL
OVER THE FOUR CORNERS TO AS MUCH AS 13 DEGREES BELOW NORMAL ON THE
SOUTHEAST PLAINS.

THE UPPER HIGH WILL REMAIN CENTERED OVER UTAH THURSDAY WITH
SLIGHTLY FEWER THUNDERSTORMS AS MOISTURE RECYCLES AND TEMPERATURES
BEGIN TO REBOUND. FRIDAY THROUGH SATURDAY...LOOK FOR MORE ISOLATED
CONVECTION AND WARMING TEMPERATURES AS THE UPPER HIGH WOBBLES AROUND
THE GALLUP AREA.

LATE SATURDAY THROUGH SUNDAY MODELS SUGGEST ANOTHER UPPER LEVEL
TROUGH MAY DROP SOUTHWARD THROUGH THE FORECAST AREA WITH A MOIST
BACK DOOR COLD FRONT. THIS COULD ENHANCE PRECIPITATION CHANCES ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND SEND TEMPERATURES
PLUMMETING IN CENTRAL AND EASTERN AREAS.

IMPORTANT NOTE...EFFECTIVE WEDNESDAY JULY 22ND AT 300 PM MDT...THE
NATIONAL WEATHER SERVICE IN ALBUQUERQUE WILL ISSUE PUBLIC FORECASTS
AND WARNING PRODUCTS USING NEW ZONE BOUNDARIES. FOR FURTHER
DETAILS...PLEASE REFER TO
HTTP://WWW.SRH.NOAA.GOV/ABQ/ZONES/2009PUBLICZONES.PHP
/USE LOWER CASE LETTERS/.

44

&&

.AVIATION...
ABUNDANT THUNDERSTORM COVERAGE WILL SHIFT INTO THE EASTERN PLAINS AS
THE DAY PROGRESSES. SOME OF THE SLOW MOVING STORMS WILL PRODUCE
LOCALIZED MVFR CONDITIONS AND CERTAINLY OBSCURE MOUNTAIN TOPS WITHIN
THE HIGHER TERRAIN. I USED VCTS/VCSH FOR ALL OF THE TERMINAL
FORECAST SITES. WILL READDRESS THE USE OF TEMPO AS THE AFTERNOON
PROGRESSES. ESPECIALLY AS STORM MOVEMENT CAN BE GAGED AND LIKELY
AFFECTS DISCERNED. LOOKS LIKE CONVECTION WILL CONTINUE TO AFFECT
EASTERN PLAINS WELL INTO THE OVERNIGHT HOURS. THEN...IT IS LIKELY
THAT SOME SORT OF LOW CLOUD COVER...PRODUCING MVFR CONDITIONS...WILL
AFFECT CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA LATER
TONIGHT. LIKELY AFFECTED TERMINAL SITES INCLUDES LVS BUT ROW...SAF
AND TCC CLOUD ALSO BE AFFECTED.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50

&&

.FIRE WEATHER...
THE OVERALL FORECAST FEEL FOR THE NEXT FEW DAYS REMAINS UNCHANGED.
WEATHER MODELS REMAIN FAIRLY CONSISTENT IN THE OVERALL UPPER AIR
PATTERN ALTHOUGH SOME MODEL RUN TO MODEL RUN DIFFERENCES IN THE
TIMING OF THE NEXT BACK DOOR FRONT ARE CERTAINLY THERE. CURRENT BACK
DOOR HAS PUSHED MOISTURE AND COOLER TEMPERATURES WESTWARD OVERNIGHT
AND THIS MORNING. THIS HAD LED TO AN INCREASED THUNDERSTORM COVERAGE
AS COMPARED TO THE PREVIOUS DAY. BASED ON MODEL GUIDANCE AND CURRENT
SATELLITE TRENDS...BEST POTENTIAL FOR WIDESPREAD WETTING RAIN WILL
BE FOUND ACROSS THE NORTH CENTRAL MOUNTAINS THIS AFTERNOON BUT THEN
PROGRESS INTO THE EASTERN PLAINS OVERNIGHT. SOME STORMS WILL PRODUCE
HEFTY AMOUNTS OF RAIN DUE TO THE SLOW MOVING NATURE TO THEM.
THUNDERSTORMS IN THE EAST WILL INDUCE ANOTHER GAP WIND ALONG THE
CENTRAL MOUNTAINS TONIGHT AND PROVIDE ANOTHER SURGE OF LOW LEVEL
MOISTURE WESTWARD.

THE UPPER HIGH IS EXPECTED TO WAFFLE OVER SOUTHERN PORTIONS OF THE
GREAT BASIN AND FOUR CORNERS AREA THROUGH THE REST OF THE WORK WEEK.
MOISTURE TRAPPED UNDERNEATH THIS HIGH WILL RECYCLE OUT IN THE FORM
OF SHOWERS AND THUNDERSTORMS...INITIALLY FAVORING THE HIGHER
TERRAIN. IT APPEARS THAT THE WARMEST AND DRIEST CONDITIONS OVERALL
SHOULD BE FOUND ACROSS THE FOUR CORNERS AREA. THIS IS WHERE MINIMUM
HUMIDITY VALUES SHOULD FALL INTO THE TEENS DURING THE PEAK HEATING
PERIOD. DURING THE THURSDAY/FRIDAY PERIOD...TEMPERATURES SHOULD WARM
WHILE HUMIDITY VALUES TREND DOWN PRETTY MUCH AREAWIDE. WINDS ARENT
EXPECTED TO BE TOO MUCH OF A FACTOR UNLESS ASSOCIATED WITH SHOWER
AND THUNDERSTORM OUTFLOWS. NIGHTLY OCCURRENCES OF GAP WINDS SHOULD
ALSO OCCUR.

IT APPEARS THAT AN INITIAL BACK DOOR WIND SHIFT SHOULD OCCUR ACROSS
THE NORTHEAST PLAINS LATER ON FRIDAY BUT THE MORE POTENT BACK DOOR
FRONTAL SURGE HAS BEEN DELAYED UNTIL THE LATTER HALF OF SATURDAY
INTO SATURDAY NIGHT. REINFORCED ONCE AGAIN ON SUNDAY. THIS BACK DOOR
FRONT WOULD REPLENISH MOISTURE LOST ON THURSDAY/FRIDAY BENEATH THE
DOMINANT UPPER RIDGE. IT APPEARS THAT ANOTHER BACK DOOR WOULD BE
POSSIBLE FOR EARLY NEXT WEEK AS THE DEPICTED UPPER FLOW PATTERN
WOULD BE SUITABLE FOR THOSE TYPES OF OCCURRENCES.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  94  62  98 /  30  10  10  10
GALLUP..........................  55  88  55  92 /  30  30  10  10
GRANTS..........................  56  85  56  90 /  30  40  10  10
GLENWOOD........................  59  90  61  94 /  30  20  30  30
CHAMA...........................  49  77  50  83 /  50  30  20  20
LOS ALAMOS......................  55  78  55  88 /  50  30  10  20
RED RIVER.......................  43  71  43  77 /  60  30  20  20
TAOS............................  51  80  51  87 /  60  30  10  20
SANTA FE........................  55  80  55  88 /  60  40  10  20
SANTA FE AIRPORT................  57  83  57  90 /  60  40  10  20
ESPANOLA........................  52  85  52  94 /  50  40  10  20
ALBUQUERQUE HEIGHTS.............  66  86  66  92 /  50  40  10  20
ALBUQUERQUE VALLEY..............  62  86  63  94 /  50  40  10  20
ALBUQUERQUE FOOTHILLS...........  63  86  63  93 /  50  40  10  20
ALBUQUERQUE WEST MESA...........  63  89  63  98 /  50  40  10  20
SOCORRO.........................  69  85  67  91 /  30  40  30  20
SANDIA PARK/CEDAR CREST.........  53  80  55  84 /  60  40  10  20
MORIARTY/ESTANCIA...............  53  81  54  88 /  60  40  20  20
CARRIZOZO.......................  63  80  61  88 /  40  50  40  20
RUIDOSO.........................  56  71  55  78 /  40  60  50  20
RATON...........................  55  82  52  90 /  50  20  10  10
LAS VEGAS.......................  53  76  52  85 /  60  40  20  10
ROY.............................  54  75  53  84 /  50  30  10  10
CLAYTON.........................  60  82  61  91 /  40  20  10  10
SANTA ROSA......................  63  81  61  89 /  60  40  20  10
TUCUMCARI.......................  63  81  62  93 /  50  40  10   5
FORT SUMNER.....................  64  78  62  90 /  50  40  20  10
CLOVIS..........................  63  77  60  89 /  50  50  20  10
PORTALES........................  64  78  62  86 /  50  50  20  10
ROSWELL.........................  71  81  65  90 /  50  50  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/50
Hazardous weather outlook, Jul 21, 12:38 PM MST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
138 PM MDT TUE JUL 21 2009

UPDATED TO MENTION THREAT OF FLASH FLOODING FOR THE REMAINDER
OF THIS AFTERNOON INTO TONIGHT

NMZ001>021-026-221200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
138 PM MDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...A
SLOW MOVING UPPER LEVEL DISTURBANCE WILL CROSS CENTRAL AND EASTERN
NEW MEXICO THIS AFTERNOON THROUGH TONIGHT WITH SLOW MOVING
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN. ADDITIONALLY...SOME
LOCATIONS WILL EXPERIENCE MULTIPLE BURSTS OF HEAVY PRECIPITATION AS
THUNDERSTORMS AND RAIN SHOWERS TRAIN ACROSS SOME OF THE SAME
LOCATIONS REPEATEDLY. THE POTENTIAL EXISTS FOR LOCALIZED FLASH
FLOODING TO DEVELOP IN THE SANGRE DE CRISTO MOUNTAINS AND ACROSS THE
NORTHEAST HIGHLANDS AND NORTHEAST PLAINS THIS AFTERNOON AND THIS
EVENING. DURING THE EVENING AND LATE TONIGHT THE THREAT FOR
LOCALIZED FLASH FLOODING WILL SPREAD TO INCLUDE THE SOUTH CENTRAL
MOUNTAINS...THE NORTHEAST HIGHLANDS AND THE PLAINS EAST OF THE
CENTRAL MOUNTAIN CHAIN TO NEW MEXICOS EASTERN BORDER. FROM 1 TO 2
INCHES OF NEW RAINFALL WILL BE POSSIBLE IN SOME PLACES ALONG AND
EAST OF THE NORTH CENTRAL AND SOUTH CENTRAL MOUNTAINS BY SUNRISE
WEDNESDAY. AREAS THAT EXPERIENCED HEAVY RAIN ON MONDAY WILL BE
ESPECIALLY VULNERABLE TO FLASH FLOODING TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...A
FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY ON THE
NORTHEAST AND EAST CENTRAL PLAINS. STRONG OR EVEN DAMAGING
WINDS...HAIL...AND HEAVY RAINFALL WILL BE THE MAIN THREATS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN THE AREAS MENTIONED ABOVE ARE ENCOURAGED TO REPORT FLASH
FLOODING OR SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE...OR BY CALLING 1-888-386-7637.

44

In the hours before

Special weather statement, Jul 21, 12:16 PM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
116 PM MDT TUE JUL 21 2009

NMZ004-005-211945-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-
116 PM MDT TUE JUL 21 2009

...STRONG THUNDERSTORM MOVING OVER WESTERN COLFAX COUNTY...

AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR EAGLE NEST. THE STRONG
THUNDERSTORM WAS MOVING EAST SOUTHEAST AROUND 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE EAGLE NEXT AND UTE PARK.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

34
Special weather statement, Jul 21, 12:29 PM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
129 PM MDT TUE JUL 21 2009

NMZ002-212000-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-
129 PM MDT TUE JUL 21 2009

...STRONG THUNDERSTORM MOVING OVER RIO ARRIBA COUNTY...

AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER JUST WEST OF CANJILON. MOVEMENT
WAS EAST NORTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CANJILON AND CEBOLLA.

SEVERE WEATHER IS NOT EXPECTED FROM THIS STORM. WARNINGS ARE NOT
ANTICIPATED AT THIS TIME.

34
Special weather statement, Jul 21, 12:49 PM MST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
149 PM MDT TUE JUL 21 2009

NMZ002-212015-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-
149 PM MDT TUE JUL 21 2009

...STRONG THUNDERSTORM MOVING OVER RIO ARRIBA COUNTY...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING TORRENTIAL RAIN...WINDS
UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES EAST
OF GALLINA ALONG HIGHWAY 96. THE STRONG THUNDERSTORM WAS NEARLY
STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE COYOTE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

34
Special weather statement, Jul 21, 12:52 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
152 PM MDT TUE JUL 21 2009

NMZ002-004-212015-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANGRE DE CRISTO MOUNTAINS-
152 PM MDT TUE JUL 21 2009

...STRONG THUNDERSTORM MOVING OVER THE RIO ARRIBA AND TAOS COUNTY
LINE...

AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 15 MILES NORTH OF TRES PIEDRAS
ALONG HIGHWAY 285. MOVEMENT WAS EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIGHWAY 285 BETWEEN TRES
PIEDRAS AND THE COLORADO BORDER.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

34
Special weather statement, Jul 21, 2:06 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT TUE JUL 21 2009

NMZ008-009-212130-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL
MOUNTAINS-
306 PM MDT TUE JUL 21 2009

...STRONG THUNDERSTORM MOVING OVER EASTERN CIBOLA COUNTY...

AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING TORRENTIAL RAIN...WINDS
UP TO 50 MPH AND PEA SIZE HAIL 5 MILES SOUTHEAST OF ACOMA PUEBLO.
MOVEMENT WAS NORTHWEST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ACOMA PUEBLO AND MESITA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

34
Special weather statement, Jul 21, 2:14 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 PM MDT TUE JUL 21 2009

NMZ002-212145-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-
314 PM MDT TUE JUL 21 2009

...STRONG THUNDERSTORMS MOVING OVER CENTRAL RIO ARRIBA COUNTY...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES EAST OF GALLINA. THE
STRONG THUNDERSTORM WAS NEARLY STATIONARY.  ANOTHER STRONG
THUNDERSTORM HAS REDEVELOPED WEST OF CANJILON...AND WAS ALSO NEARLY
STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CANJILON AND AREAS EAST
OF GALLINA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

34

The radar

The Albuquerque radar (KABX), 126 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Rio Arriba

When
July 21, 3:30 PM MST to 5:00 PM MST
Where
Rio Arriba County, 0.21 mi W of Barranca to 0.23 mi ENE of Barranca
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$500
Reported by
Newspaper
Coordinates
36.210, -106.334

Heavy rain caused flooding on County Road 155, washing out culverts and parts of the road.

Flash Flood, Bernalillo

When
July 21, 4:45 PM MST to 5:25 PM MST
Where
Bernalillo County, 4.95 mi NW of Carnuel to 5.14 mi NW of Carnuel
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$100
Reported by
Public
Coordinates
35.115, -106.516

There was two and one half feet of standing water at the intersection of Juan Tabo and Candelaria with cars stranded in the water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180119, 173424.